Main | Principles | Papers | Glossary of Concepts | For Authors | Referencing

SAT 3 (2007), 1

Surveys in Approximation Theory, 3 (2007), 1-105.

A Survey of Weighted Polynomial Approximation with Exponential Weights

Doron Lubinsky

Abstract. Let W: R → (0,1] be continuous. Bernstein's approximation problem, posed in 1924, deals with approximation by polynomials in the weighted uniform norm f → ||fW|| L(R) . The qualitative form of this problem was solved by Achieser, Mergelyan, and Pollard, in the 1950's. Quantitative forms of the problem were actively investigated starting from the 1960's. We survey old and recent aspects of this topic, including the Bernstein problem, weighted Jackson and Bernstein Theorems, Markov-Bernstein and Nikolskii inequalities, orthogonal expansions and Lagrange interpolation. We present the main ideas used in many of the proofs, and different techniques of proof, though not the full proofs. The class of weights we consider is typically even, and supported on the whole real line, so we exclude Laguerre type weights on [0,∞). Nor do we discuss Saff's weighted approximation problem, nor the asymptotics of orthogonal polynomials.

E-print: arXiv:0701099

Published: 1 January 2007.

Doron Lubinsky
School of Mathematics
Georgia Institute of Technology
Atlanta, GA, 30332-0160